Cortisone Injections in Diabetics

Elevated blood sugar levels should be expected

injection shot
Cortisone injections are often used for treatment of orthopedic conditions. pixhook / Getty Images

Cortisone injections are commonly used for the treatment of a variety of orthopedic conditions. Cortisone is a powerful anti-inflammatory medication that can be injected around tendons or joints where inflammation is present. Cortisone injections are often used in the treatment of conditions including tendonitis, bursitis, and arthritis.

There are several common, and many uncommon, side-effects of a cortisone shot, and before having this treatment you should discuss these possible complications with your doctor. While most cortisone side-effects are mild and temporary, it is worthwhile to discuss these possible problems so that you know what to expect after your injection.

Diabetes and Cortisone

Diabetics are especially prone to side effects from cortisone injections. It is very common for patients with diabetes to experience a temporary rise in their blood sugar in the hours and days following a cortisone injection. If not expecting this likely side effect, the unanticipated rise in blood sugar can be alarming for patients working hard to keep their blood sugar levels under control.

A recent study investigated the use of cortisone injections in diabetic patients. The patients all had injections for hand problems (including trigger finger and carpal tunnel syndrome). The patients were then surveyed daily until their symptoms resolved. The findings of the study included the following:

  • The rise in blood sugar corresponded to the severity of diabetes as measured by hemoglobin A1c (HbA1c). When a patient's HbA1c was greater than 7 percent, they had higher elevations in blood sugar following the injection, and the elevated blood sugar lasted longer.
  • Most diabetic patients experienced temporary elevations in blood sugar. In this study, 80 percent of the patients reported elevated blood sugar following the injection.
  • Blood sugar levels gradually returned to normal over several days, and no patient in the study reported blood sugar control problems lasting longer than 5 days.

The study was not perfect, as it was a relatively small study (25 patients); only included patients who had injections into their hands; and only studied the effects of a single brand of cortisone. However, it is useful to have some clear data on a subject that was well known but not well documented in the medical literature.

Weighing the Benefits and Risks

Any treatment should be considered based on weighing the risks and the benefits of the treatment. In the case of cortisone injections, there are known side-effects that should be considered, but there are also potential benefits. Patients who have diabetes should be aware of the possible rise in blood sugar. Furthermore, more poorly controlled diabetics may want to avoid cortisone injections until alternative treatments have been exhausted.

The study recommends avoiding cortisone injections if your HbA1c is greater than 7 percent. If the benefits of cortisone outweigh the risks, changes in diet and diabetes medication doses may help minimize the side effect risks.

In any case, all patients with diabetes should be aware of the possibility of temporary elevations in blood sugar following an injection of cortisone. You should also discuss with your doctor how high they might expect your blood sugar to rise so you know if there is a problem that requires more urgent evaluation.

If Your Blood Sugar Increases

The good news is that any elevation in blood sugar tends to be a transient, and usually resolves spontaneously over the course of a few days. People who self-administer insulin will often adjust theirs doses of insulin based on the results of the blood glucose checks.

The peak elevation tends to occur anywhere from 5 to 84 hours after the injection. During this time and for the next 5 days, monitor your blood sugar no less than four times daily. Increase your insulin and oral medications if needed.

If your blood glucose test is rising more significantly, let your doctor know. Most people will contact the physician who manages their insulin administration, often a primary care physician or endocrinologist.

While the majority of people who have the elevation in blood sugar will not have ill effects, it can become a more serious condition, and in some cases requires more aggressive treatment. Any patient with symptoms of rapidly elevated blood glucose should seek medical attention.

A Word From Verywell

Anyone who has a diagnosis of diabetes and is receiving a cortisone injection should be aware of the potential for elevated blood sugar following administration of the injection. While these transient elevations in blood sugar tend to resolve without any specific treatment, people should be aware that they can occur.

People who routinely check their blood sugar should monitor this, and if there are blood sugar is significantly elevated, they may need to adjust their insulin dosing during that time.

Are You At Risk of Steroid-Induced Diabetes?
Was this page helpful?